|Home | About | Journals | Submit | Contact Us | Français|
Drug-eluting stents are considered to be superior to bare-metal stents in reducing restenosis rates at 6 months. However, drug-eluting stents appear to be subject to stent thrombosis, a concern that has been reported more frequently in recent times.
In November 2003, a 64-year-old man with a medical history of hypertension, type 2 diabetes mellitus, and coronary artery disease underwent percutaneous coronary intervention for the deployment of a sirolimus-eluting stent in the left anterior descending coronary artery. He experienced no complications. More than 4 years later, at age 69, he underwent neurosurgical treatment for a subdural hematoma that resulted from a fall, and he was advised to stop taking aspirin and clopidogrel. Thirty-three days later—1,659 days after stent deployment—he presented with a clinical event that was associated with very late stent thrombosis. After undergoing emergent coronary angiography and the placement of 2 bare-metal stents, he resumed antiplatelet therapy, recovered uneventfully, and was discharged from the hospital in stable condition.
To the best of our knowledge, 1,659 days is the longest reported interval between the deployment of a drug-eluting stent and the occurrence of a clinical event that was associated with very late stent thrombosis. Herein, we discuss the case of our patient, review the pertinent medical literature, reinforce the importance of continuous and uninterrupted antiplatelet therapy in drug-eluting stent recipients, and offer considerations regarding the use of drug-eluting stents.
Drug-eluting stents (DESs) with sirolimus have reduced the rate of repeat revascularization of target lesions. These stents reduce restenosis rates at 6 months and, for that reason, are considered to be superior to bare-metal stents.1 However, there have been several reports of very late DES thrombosis (>360 d),2 which we review here as we describe the case of our patient. We also offer recommendations to physicians regarding the use of DESs, the value of uninterrupted antiplatelet therapy, and the selection of patients in whom DESs will potentially be deployed.
A man with hypertension, type 2 diabetes mellitus, and a history of coronary artery disease underwent percutaneous coronary intervention in November 2003, at age 64. A 3 × 18-mm Cypher® stent (Cordis Corporation, a Johnson & Johnson company; Miami Lakes, Fla) was deployed in the mid left anterior descending coronary artery (Fig. 1). The patient was placed on aspirin and clopidogrel as antiplatelet therapy. He experienced no adverse events. Four years later, at age 69, he fell and sustained a subdural hematoma. The hematoma was evacuated by means of neurosurgery, and the patient was advised to stop taking his antiplatelet medications.
Thirty-three days after the patient's antiplatelet therapy was suspended and 1,659 days after his stent had been implanted, he experienced retrosternal chest pain, shortness of breath, and diaphoresis. He was transported by ambulance to the hospital emergency room, where physical examination revealed a temperature of 97.6 °F, blood pressure of 170/80 mmHg, and a regular heart rate of 100 beats/min without murmurs or gallop. No pulmonary rales, peripheral edema, or other clinical signs of congestive heart failure were noted.
An electrocardiogram revealed an acute anterior-wall ST-elevation myocardial infarction (Fig. 2). A chest radiograph showed no infiltrate or cardiomegaly. Laboratory results revealed mild anemia (hemoglobin level, 11.6 g/dL). The patient's initial troponin I level of 0.1 ng/mL peaked at 44.13 ng/mL 24 hours after his admission to the hospital.
The patient was given 325 mg of aspirin and 300 mg of clopidogrel in the emergency room, and he was taken to the cardiac catheterization laboratory. Heparin was administered intravenously during the catheterization procedure. Coronary angiography revealed a thrombus-occluded stent in the left anterior descending coronary artery (Fig. 3A). The lesion was crossed with a ChoICE® PT Guide Wire (Boston Scientific Corporation; Natick, Mass) and dilated with 2.5 × 20-mm and 3.5 × 20-mm Voyager™ balloons (Abbott Vascular, part of Abbott Laboratories; Abbott Park, Ill). Because of the heavy clot burden, an extraction catheter was used multiple times. Two VISION bare-metal stents (3 × 23 mm and 3.5 × 15 mm; Abbott Vascular) were deployed, with optimal angiographic results (Fig. 3B). The patient was continued on antiplatelet medications. His hospital course was uneventful, and he was discharged 4 days later in stable condition.
Drug-eluting stents are considered to be superior to bare-metal stents in reducing the need for target-lesion revascularization at 6 months.1 However, thrombosis in DESs is a concern. To enable comparisons of true rates of stent thrombosis across different trials and registries, the Academic Research Consortium devised 3 categories of events and 3 categories of postimplantation occurrence of events, as follows: definite, probable, and possible events; and early (0–30 d), late (31–360 d), and very late (>360 d) occurrence.3 Even when the widely recommended full year of uninterrupted antiplatelet therapy is completed, very late stent thrombosis remains a serious concern, given the many percutaneous coronary interventions that are performed in the United States and the high mortality rate that is associated with stent thrombosis. The termination of antiplatelet therapy within 6 months of DES deployment has been associated with a 25-to 90-fold increase in the risk of stent thrombosis. According to a study by the Duke Heart Center,4 patients with DESs who stopped taking clopidogrel within 6 to 12 months experienced a higher mortality rate than did patients who continued taking clopidogrel for 24 months; however, the study did not establish an optimal duration for clopidogrel therapy. Patients who have a high risk of bleeding or who require future surgery may experience complications if a DES is implanted.5 Therefore, the process of selecting patients for DES placement is important.
Other statistically significant predictors of stent thrombosis are diabetes mellitus, renal failure, cardiomyopathy with low left ventricular ejection fraction, and lesions at an arterial bifurcation upon angiography.6 Furthermore, late malapposition, incomplete apposition, and strut penetration into a necrotic core have all been linked to stent thrombosis.7 Local hypersensitivity reactions have been attributed to the polymers used in the manufacture of DESs, especially in earlier generations of stents that were produced for clinical use.8
Two less frequently reported factors are dissection of the stented artery after stent deployment and a patient's resistance to antiplatelet therapy.9 The deployment technique can contribute to stent thrombosis: normal vessel-to-normal vessel stent deployment through the treated lesion at high pressure (12–16 atm) prevents the development of a nidus for thrombus formation. In 1 rare instance, thrombosis that occurred 3 years after stent deployment and a few days after the discontinuation of antiplatelet therapy may have been associated with the patient's long-term methotrexate therapy, which perhaps delayed the endothelialization of the stent.10
Our search of the medical literature has revealed that the discontinuation of antiplatelet therapy is the chief cause of very late stent thrombosis (Table I).11-19 In a review of 36 cases of late stent thrombosis,2 Artang and Dieter reported that the median time from stent deployment to a thrombosis-related clinical event was 242 days (range, 39–927 d) and that, after dual antiplatelet therapy was terminated, the median time to a clinical event was 7 days (range, 3–150 d). In the case of our patient, the time from deployment to event was 1,659 days (33 days after the termination of dual antiplatelet therapy). To the best of our knowledge, 1,659 days is the longest reported interval between stent deployment and a clinical event due to stent thrombosis.
The use of DESs requires a thorough understanding of their limitations and potential complications.20 We recommend that physicians educate patients about the hazards of interrupting or prematurely terminating dual antiplatelet therapy, weigh the risks of implanting DESs in patients who have a high risk of bleeding, and delay performing elective surgery in DES recipients until 1 year after stent deployment.
Address for reprints: Mahesh Bikkina, MD, MPH, Division of Cardiovascular Diseases, St. Joseph's Regional Medical Center, Seton Hall University, 703 Main St., Paterson, NJ 07503